Medically Reviewed by Dr. David Costa Navarro
In case of allergy you are allergic to a particular substance. You can react by, for example, getting runny, heavy breathing, itchy eyes or rashes. Sometimes, but it is unusual, you may have a more severe allergic reaction that can be life-threatening, so-called anaphylaxis.
Substances that can cause such an allergic shock are found in, for example, peanuts, almonds, seafood, fish and milk, but also in wasps and bees.
First, for example, you may feel that your lips and tongue fall, or that you become red in the face. You can also get itching that often starts on the scalp and then spreads to the face, nose and tongue. If you do not receive treatment, you can quickly become worse.
This can be shown, for example, by:
- You get itching and swelling in lips, tongue and throat.
- You get rapidly bloating, often itchy hives.
- You get stomach upset, diarrhea and vomiting.
When should I seek care?
Call telephone number 911 for medical advice. Then you can get help to assess symptoms or help with where you can seek care.
If it’s in a hurry
Immediately call 911 to:
- You get breathing difficulties.
- You become dull, dizzy and it feels like you should faint.
If you know you are at risk of an allergic shock, always carry adrenaline for injection. Adrenaline is available as so-called injection pens that are easy to take yourself. The drug is injected into the muscle on the outside of the thigh. You can knit through thinner clothes.
Here’s how to do a severe allergic reaction:
- Take adrenaline as a pen. This can be repeated after 10 minutes.
- Call 911 .
- Take 1-2 doses of bronchodilator asthma if you have it available. It can also be repeated after 10 minutes.
- If available, take an antihistamine tablet and cortisone tablets. It takes a few hours for the tablets to get full effect and therefore you should always take the adrenaline pen first.
It is important that you as a relative try to create peace and quiet. If a person has stopped breathing, it is important to start breathing through cardiac resuscitation.
After a severe allergic reaction, it is important that you discuss with a physician how to act in the future and how to avoid new allergic complaints.